Paradox in the eyes: Acetazolamide-induced bilateral acute secondary angle closure glaucoma and review of literature

Read full text
Authors: Saloni Mahesh Joshi, Srinivasan Kavitha, Manavi D Sindal, Shivangi Singh
Cited by: 0
References: 7

Abstract

Drug induced bilateral acute angle closure is an ophthalmic emergency that can lead to vision threatening sequelae if not recognized and treated promptly. Acetazolamide is a Sulphonamide derivative implicated in this peculiar phenomenon. Acute bilateral angle closure happens due to an idiosyncratic mechanism. This drug is widely employed in various specialties apart from Ophthalmology. We report a case of bilateral acute angle closure crisis following administration of oral Acetazolamide after a retinal detachment surgery. Though this is a well-recognized side effect, the diagnosis was challenging due to the confounding effect of scleral buckle, leading to unilateral choroidal effusion.

Fields of Study & Subjects

Drug-Induced Ocular Toxicity Glaucoma and retinal disorders Ocular Diseases and Behçet’s Syndrome

Publication details

Journal / source
Indian Journal of Ophthalmology - Case Reports
Volume
6
Issue
1
Pages
81–84
Publication date
1 January 2026
Language
EN